Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 7:41 PM CDT for Terrell County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 7:41 PM CDT (00:41 UTC)
- Expired
- Apr 16, 2017, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:45 PM CDT | HAIL 1 | Dryden, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924
WUUS54 KMAF 170041
SVRMAF
TXC443-170145-
/O.NEW.KMAF.SV.W.0097.170417T0041Z-170417T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
741 PM CDT SUN APR 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Terrell County in southwestern Texas...
* Until 845 PM CDT
* At 740 PM CDT, severe thunderstorms were located along a line
extending from near Sanderson to near Dryden, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanderson, Dryden, Terrell County Gas Plant and Terrell County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3047 10173 3042 10174 3036 10166 3029 10176
2978 10176 2981 10181 2979 10182 2982 10198
2979 10207 2988 10232 3006 10257 3028 10243
3029 10234 3040 10234 3060 10219 3060 10214
3066 10213 3066 10176 3062 10165 3055 10165
TIME...MOT...LOC 0040Z 221DEG 37KT 3010 10240 2997 10207
HAIL...1.25IN
WIND...60MPH
$$
671 follow-up statement
171
WWUS54 KMAF 170057
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
757 PM CDT SUN APR 16 2017
TXC443-170145-
/O.CON.KMAF.SV.W.0097.000000T0000Z-170417T0145Z/
Terrell TX-
757 PM CDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR TERRELL COUNTY...
At 756 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Sanderson to 10 miles east of
Dryden, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sanderson, Dryden, Terrell County Gas Plant and Terrell County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3047 10173 3042 10174 3036 10166 3029 10176
2978 10176 2981 10181 2979 10182 2982 10198
2979 10207 2988 10232 3006 10257 3028 10243
3029 10234 3040 10234 3060 10219 3060 10214
3066 10213 3066 10176 3062 10165 3055 10165
TIME...MOT...LOC 0056Z 221DEG 37KT 3022 10228 3009 10195
HAIL...1.00IN
WIND...<50MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:47 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 16, 4:47 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 447 PM CDT Sun Apr 16 2017 .UPDATE... Update to expand PoPs over southwest Texas into this evening. The 17/00Z Aviaition Discussion is included below also. && .DISCUSSION... Above normal temperatures and ample low level moisture are fostering the development of fairly widespread thunderstorms over the Davis Mountains, Marfa Plateau, Stockton Plateau and south near the Big Bend region this afternoon. There is a pronounced lack of shear under weak westerly flow aloft, but surface based instability is 2500 west to 4000 east J/Kg according to the latest SPC Mesoscale Analysis. Strong to severe storms continue to develop due to the high instability, despite the lack of shear and resultant disorganized thunderstorms. None of the latest, or earlier, model runs are capturing thunderstorm development well, but expect storms will continue into the evening and develop further east into the mentioned instability axis, and as a modest low level jet strengthens around sunset. Have expanded PoPs farther west into this evening, and tweaked PoPs between 17/00Z and 17/06Z. Hail, strong winds and locally heavy rainfall will be the main threats from these storms, which may not diminish until 17/03Z or after. && .AVIATION... Expect VFR conditions to prevail overnight, except perhaps at KFST and KMAF where TSRA may impinge. The storms could produce gusty winds and hail, but probability is too low to mention at either terminal. Expect VFR conditions again on Monday, but more storms will develop Monday afternoon. && .PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/ Nondescript WSW mid level flow with low level mstr backed w into the mtns today and this weakish flow aloft will favor a wwd position of the dryline this PM. Instablilty e of the dryline will be modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in the M50s- M60s, along with an abundance of insolation. MLCAPES will be around 3000 J/KG or higher. For the last several days there has been a consistent signal that storms will develop INVOF eastern slopes Davis Mtns to Glass Mtns with storms more isolated along the dryline across the PB. If there is limiting factor today is would be shear/weak mid level wind fields. However instability will make up for it, IMO. Supercell potential will be limited, but severe storms seems likely. Across the PB storms will dissipate by mid evening, but are more likely to persist across the Lower Trans Pecos as they track e-se late into the evening. PoP forecast looks ok, but will include a mention of severe storms. ECMWF has been consistent with storms across the far eastern CWFA overnight, contingent upon storms forming to n and tracking e-se overnight. We are less confident about this with lack of support aloft. Low level mstr will again hold a wwd position Monday and a few more storms are expected across the Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs will be absent from the forecast Tue/Wed with drier air advancing farther e each day. Meanwhile, high temps will increase much moreso then as thermal ridge expands, highs in the 90s will be widespread. Wed will probably be the warmest day of this forecast cycle. A cold front may just make it into nrn CWFA Thur PM, but still unseasonably warm for most all areas. Warmer yet Friday ahead a cold front that will result in cooler temps next weekend (below normal). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 61 87 / 40 20 20 10 Carlsbad 51 90 52 92 / 10 0 10 0 Dryden 64 86 61 86 / 60 20 20 10 Fort Stockton 59 86 60 91 / 40 20 10 0 Guadalupe Pass 59 85 57 85 / 10 0 0 0 Hobbs 54 83 57 88 / 10 10 10 0 Marfa 47 82 49 86 / 30 20 10 10 Midland Intl Airport 62 85 60 88 / 30 20 10 0 Odessa 61 85 60 88 / 20 20 10 0 Wink 60 89 59 92 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Sun Apr 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms through tonight, mainly along and east of a Lamesa to Pecos to Marfa line. A few storms could become severe with damaging winds and large hail possible, especially across the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms Monday and Monday night across west Texas. A few storms could produce brief strong winds and hail. Brief heavy rainfall and frequent lightning will also accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... There is a 30 percent chance of spotter activation this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Apr 16, 6:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MIDLAND 32.00N 102.08W
04/16/2017 E1.75 INCH MIDLAND TX PUBLIC
3 BLOCKS NW OF MIDLAND MEMORIAL HOSPITAL.
&&
MATT.SALERNOLocal storm report, Apr 16, 6:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL WEST ODESSA 31.84N 102.50W
04/16/2017 M1.25 INCH ECTOR TX PUBLIC
&&
MATT.SALERNOLocal storm report, Apr 16, 7:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
704 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 S ANDREWS 32.31N 102.55W
04/16/2017 E1.00 INCH Andrews TX LAW ENFORCEMENT
&&
MSCHULDTLocal storm report, Apr 16, 7:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
710 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL GOLDSMITH 31.98N 102.62W
04/16/2017 E1.75 INCH ECTOR TX PUBLIC
&&
MSCHULDTSpecial weather statement, Apr 16, 7:22 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 722 PM CDT SUN APR 16 2017 TXZ045-050-170115- Andrews TX-Gaines TX- 722 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 815 PM CDT... At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near Andrews, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Andrews, Frankel City and Florey. LAT...LON 3227 10257 3215 10291 3254 10306 3261 10244 TIME...MOT...LOC 0022Z 158DEG 10KT 3233 10266 80
Local storm report, Apr 16, 7:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST PERSIMMON GAP 29.66N 103.18W
04/16/2017 M67.00 MPH BREWSTER TX MESONET
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Gaines, Martin | 67 min |
| Apr 16, 7:22 PM CDT | Special Weather Statement | MAF | Andrews | 53 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 42 min |
| Apr 16, 7:52 PM CDT | Special Weather Statement | MAF | Howard | 68 min |
| Apr 16, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 38 min |
| Apr 16, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 27 min |
| Apr 16, 8:20 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 55 min |
| Apr 16, 8:30 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 30 min |
| Apr 16, 8:47 PM CDT | Special Weather Statement | MAF | Reagan | 43 min |
| Apr 16, 9:16 PM CDT | Special Weather Statement | MAF | Glasscock | 44 min |
| Apr 16, 9:27 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Apr 16, 9:32 PM CDT | Special Weather Statement | MAF | Reagan | 43 min |
| Apr 17, 3:21 PM CDT | Special Weather Statement | MAF | Brewster | 54 min |
| Apr 17, 4:24 PM CDT | Special Weather Statement | MAF | Brewster | 66 min |
| Apr 17, 5:38 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
| Apr 17, 5:43 PM CDT | Special Weather Statement | MAF | Pecos | 62 min |
| Apr 17, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.